A question from one of the readers of my blog. Thank you Melissa and I hope this helps.
For a couple years now I have noticed that I have a tremor in my right hand that only acts up when the hand is still or holding something. It shakes really bad and I can stop it when I notice it. It effects my photography and sometimes when I am eating. In motion the tremor stops. I have asked my doctor and he said it is a benign tremor and not to worry about it.. should I be concerned?
Task specific focal dystonia is a not so uncommonly encountered movement disorder. As the name suggests the dystonia occurs or is most prominent only during a specific task. What is dystonia? Dystonia is a movement disorder characterized by sustained muscle contractions which cause twisting and repetitive movements or abnormal postures. It can affect different parts of the body and be generalized or focal (for example just affecting one hand). There are many causes of dystonia. Task specific focal dystonia is a special type of dystonia which becomes apparent and interferes with the performance of specific tasks such as playing a musical instrument (at times seen in professional violin, piano and guitar players in which it can be career ending at times!), playing a specific sport or while writing (writer’s cramp).
While I do not know if that is what plagues you Melissa, my advice would be to discuss about task specific focal dystonia with your physician or see a neurologist. It is possible that while holding the camera the dystonia becomes apparent and then when you try to grip the camera even more firmly the tremor (dystonic tremor) becomes apparent. I do have a few simple suggestions which may help you:
–try holding the camera in a different way-aka change your/the grip of the camera
–do not grip the camera too hard, hold it lightly.
–use something to support the camera such as a camera stand.
–when you write use a pen/pencil with a thick/broad grip and again do not grip the pen/pencil too hard. Grip it lightly between your thumb and index finger.
Nitin K Sethi, MD